Introduction

Immune (type II) heparin-induced thrombocytopenia (HIT) remains a major iatrogenic complication of heparin therapy. It is triggered by "heparin-dependent" antibodies targeted to protein-heparin—mainly platelet factor 4 (PF4)—complexes. Its frequency could still be underestimated (Francis, 2005). HIT develops more frequently during therapy with unfractionated heparin (UFH) (Poncz, 2005; Greinacher, 2006), especially in the setting of vascular alteration, blood activation, and inflammation. PF4 complexed to heparin (PF4-H) was identified as the major target antigen for heparin-dependent antibodies involved in the pathogenesis of immune HIT 15 yr ago (Amiral et al., 1992, 1995) and confirmed by various investigators (Gruel et al., 1993; Greinacher et al., 1994, 1995; Kelton et al., 1994; Visentin et al., 1994). However, today, presence of anti-PF4-H antibodies (especially when they are detected using assays that recognize all three major immunoglobulin classes, IgG, IgA, and IgM) must be understood to be just a risk factor for HIT rather than an absolute indicator of this clinical complication (see Chapter 10). Conversely, when thrombocytopenia (and/or thrombosis) develops 5 or more days after beginning heparin therapy, the presence of these anti-PF4-H antibodies—especially when they are of IgG class and found at high levels—essentially confirms the diagnosis of HIT (Lindhoff-Last et al., 2001; Warkentin, 2004, 2005; Warkentin and Sheppard, 2006; Warkentin et al., 2005; Greinacher, 2006).

Occasionally, other antigens can be involved in HIT pathogenesis, such as interleukin-8 (IL-8) or neutrophil-activating peptide-2 (NAP-2), two CXC chemokines of the PF4 superfamily that exhibit affinity for heparin (Amiral et al., 1996a; Regnault et al., 2003). There is increasing evidence that the risk of HIT depends on the type of heparin used, its sulfation grade (Greinacher et al., 1995), the duration of therapy, and the patient's clinical context (Kelton, 1992; Warkentin and Kelton, 1996) (see Chapters 2 and 3). However, many questions remain unresolved: How are these antibodies generated? Why are they observed in only a subgroup of patients receiving heparin? Why do they become pathogenic in only a few of these patients? Why are antibodies formed so often, but with a (relatively) low incidence of thrombocytopenia and thrombosis, particularly in some clinical contexts such as extracorporeal circulation (Bauer et al., 1997) or hemodialysis? What is the explanation for "delayed-onset" HIT in some patients (Rice et al., 2002; Smythe et al., 2005)? Indeed, antibodies to PF4-H develop surprisingly often in many heparin-treated patients, especially in the context of platelet activation, such as heart surgery using cardiopulmonary bypass (CPB) (Amiral et al., 1996b; Visentin et al., 1996). Clinical complications of HIT are especially associated with high-titer anti-PF4-H antibodies of the IgG isotype, usually in patients with comorbid disease who are receiving UFH. Experimentally, presence of prothrombotic factors has recently been demonstrated to enhance occurrence of HIT and thrombosis in a mouse model (Reilly et al., 2006). The frequency of HIT is less with low molecular weight heparin (LMWH) (Greinacher, 2006; Warkentin, 2004, 2005; Warkentin et al., 1995, 2006a). However, some studies suggest that this complication might also develop rarely in the absence of IgG isotypes (Amiral et al., 1996c; Meyer et al., 2006). In a few patients with clinically apparent HIT and with positive testing for heparin-dependent, platelet-activating antibodies, only IgA (Meyer et al., 2006) or IgM isotypes are present, though usually at very high concentrations.

In this chapter, we will highlight the role of PF4 as the major antigen for the generation of heparin-dependent antibodies, although we will discuss also the contribution of other antigens such as IL-8. We will also focus on the current understanding of anti-PF4-H antibody generation and its contribution to the complications of HIT. Formation of the PF4-H antigen complexes and their binding to blood and endothelial cells (ECs), which targets the immune response onto these cells (Cines et al., 1987; Visentin et al., 1994; Visentin and Aster, 1995; Horne and Hutchison, 1998; Arepally and Mayer, 2001, Pouplard et al., 2001; Blank et al., 2002), thereby inducing their activation and release of tissue factor (TF) and procoagulant microparticles, will be outlined. Finally, the possibility that HIT can be caused without detectable antibodies against PF4-H is reviewed, including the hypothesis that preexisting antibodies to other chemokines, such as IL-8, or even NAP-2, are involved. These antibodies could become pathogenic during heparin treatment (Amiral et al., 1996a; Regnault et al., 2003), thereby mimicking the clinical picture of rapid-onset HIT (see Chapter 2).

0 0

Post a comment